I have had a dual chamber pacemaker implanted and am waiting for an AV node ablation very shortly. I know that the pacemaker so far will not be controlling the AFib which now seems permanent. However, I am told that after the AV node is destroyed, I will notice the effects of AFib much less as the chaotic signals will not be transmitted to the venticles.
I am on 200 mg Flecainide daily and also 7.5mg Bisoprolol. I am completely exhausted most of the time and it is getting me down now, so I am really hoping the procedure will help. I read on the net of many who are exhausted on Bisoprolol and think this could be the cause of my problem as the dose was increased from 1.25mg post implant. What I would like to know is that once the AV node has been done, will it be necessary to continue with any medication other than blood thinners?
I can't specifically answer your question but I do believe you will no longer need any anti-arrhythmic drugs when your AV node is put out-of-business.
As for Permanent AFib, I have some experience. I am able to control the ventricle rate with just beta blocker and calcium channel blocker, no Flec or other more powerful drug.. I am on what is called "rate control", not "rhythm control". As for the AFib, I am sure my atrium chambers are if a fibrosis now and really don't do much other that quiver. The meds block most of those signals so my ventricles work fine and at a reasonable rate, albeit with some minor irregularity. I feel none of the irregularity, but I do feel the lack of ability to get oxygen to the muscles. I am fine walking around but not good at "jumping" up or walking up many stairs or hills. My EF is good at 60% but the loss of efficiency due to AFig dose reduce my stamina - I suffer too from some side-effects of the meds.
Keep us posted and we'll learn from you...good luck and keep positive.
Thank you for your reply Jerry. I think the energy loss is my main worry at the moment. I can only go about 100 yards without a sit down for a short while. Some earlier stuff has now cleared up since the pacemaker, eg no more heartbeat tinnitus (wonderful and unexpected bonus) and because the rate, although irregular, now has a pacemaker limit set at 80 at present, then a lot of anxiety has lifted as I don't have to chase the goal of sinus any longer by undergoing ablations or cardioversions. I don't know how the AV node ablation will make me feel, but I just can't wait to come off the drugs, as I am in hopes this will give me back at least some of the things I used to do. A couple of years ago I could manage regular return travel to Dallas from London alone, coping with the airport, luggage, non working travelators etc - impossible at present!
I now realise that the loss of stamina is very common from either the procedures or meds and to some extent has to be lived with. How do the meds affect you and do you think it is basically the heart malfunction which makes you lose strength, or do you also think that the meds have a lot to do with it?
I think it is drug side-effects (just from the beta blocker I think) that lowers my general physical and mental strength..causes fatigue even when just sitting. That's why I can waste so much time just sitting - I have a low level of fatigue and so sitting seems/feels like the right thing to do.
When I get up and start something physical: go to the store, do some house work or maintenance work/paint.... or working in the yard, even raking or light cultivation I find my fatigue lessens, as I become ingaged/interested in what I am trying to accomplish...but if I push a bit I can get short of breath or have that muscle "pain" that comes when muscles are working beyond the oxygen delivery (at the fitness center they say "no pain, no gain" - that's the pain I am talking about). This I believe is due to the reduced capacity of my heart to deliver oxygen. It is beating faster (have to watch that too) and my tested EF is good, but the blood volume must be down. Then too, my age keep working to slow me down independent of my atrial fibrillation condition.
I believe for my situation I am better on "rate control" than on a pacemaker. But I would not be shocked if on a check-up visit with my cardiologist I was told we need to discuss the benefits of a pacemaker.
On the travel, yes that would be a workout, I have made the trip several times but between New York/Jersey, Dallas is another couple of hours fo flying time if you can get a direct flight - I'd think so. I am a million miler on United (most was on Continental) and did most of that between USA and Europe. I have travel to Asia including Malaysia where that Boeing 777 disappeared a couple of weeks ago..and is still missing. in any case I'd not do well with that type travel any longer, I could do it but as I never enjoyed it I am sure it would be even worse now. Then too, at 6' 6" (a little less with age) and 240 pounds coach class seating was at best bearable. I have benefited from international business class a number of times and will say that made travel much more pleasant. That mostly from more/better seating, but the upgraded service was nice too. I have always envied the small 5; 110 person when sitting in coach, they have more than enough room.
Back to heart, hope you get more input from people with pacemaker experience. The fact I haven't seen much here on that subject suggests to me most don't have any problems to come here and talk about - I hope that's the case.
Jo -- I met a young woman at Preventive Cardiology Fitness clinic who had a permanent pacemaker because when she had her ablation her AV Node was damaged/destroyed? Anyway, she seemed perfectly able to exercise strenuously and was quite fit. I am not sure what her original problem was but she certainly was not slowed down in the least. Hope this is useful. I really don't have any pacemaker experience, except what I've read on this board. Yu might search "pacemaker" and see what posts come up. I am certain you will feel better as your treatment progresses. Let us know how it goes. (((((Hugs))))))
Thanks for your replies. I suppose a pacemaker is the bottom line really, after all else has failed and maybe folks think there is no point in swapping experiences. But I hope your theory that problems are few is the right one!
I had no hint of having a pacemaker and was on rate control with drugs which kept me in sinus except for the paroxysmal bouts of AFib which always made me feel ill, but settled on its own after a couple of hours usually. In between I had the couple of ablations which didn't work for me. Then suddenly one morning, the rhythm changed to something entirely different, rapid, and was apparently life threatening, so I got rushed in, bombarded with drugs, cardioverted (didn't work either) and given a few hours to think about a pacemaker or an aggressive drug regime. I chose the pacemaker and the rest is history.....
You have described the fatigue to a T Jerry. It is not exactly pain, but the feeling of having exceeded muscle strength, like you do when pushed past your limit of exercise. I am not exactly fit at present I know but it doesn't account for this lethargy I think, even though I too must accept the limitations of getting older. Yes, sitting feels good!
Hugs back DeltaDawn and the lady you describe is how I want and hope to be perhaps further down the line.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.